Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Dec 20, 2018, 12:01 PM EST for 7 counties in Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2018, 12:01 PM EST (17:01 UTC)
- Expired
- Dec 20, 2018, 12:45 PM EST
- In force
- 44 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Charlotte County, FL, DeSoto County, FL, Hardee County, FL, Hillsborough County, FL, Manatee County, FL, Polk County, FL, Sarasota County, FL
The radar
The Tampa radar (KTBW), 46 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 20, 7:55 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 5.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 620 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 8:01 AM EST, 4 hours earlier.
Area forecast discussion, Dec 20, 8:01 AM EST, 4 hours before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
801 AM EST Thu Dec 20 2018
.DISCUSSION...
Rain is in place across all but the extreme northern and
southern areas this morning. Winds are turning from the SE
to the south and are increasing and becoming gusty. Already
seeing some bowing/rotating segments with the line moving
onshore currently, and the big variable for today's storms
will again be the surface instability as to whether any of
that will make it down. All existing watches and warnings
will remain unchanged, but will also be adding a Tornado
Watch in through 21Z for Pinellas, Hillsborough, and Polk
counties southward through the area. Will get the updates
out for the watch shortly.
&&
.AVIATION...
Winds will continue to increase, become gusty, and turn to
the S through the late morning, then more SW for the
afternoon with periods of heavy rain causing MVFR to IFR
conditions or worse. Rains are currently just to the north
of the FMY/RSW terminals, but will be overspreading there
within an hour or two.
&&
.MARINE...
SCA will be becoming a Gale Warning at 10 am and a TOR watch
will be in place across the near shore waters through 21z/4
pm. Showers and thunderstorms will continue to move over the
waters through the day with winds turning to the south and
southwest through the day as well as increasing in speed to
Gale force. Seas will also be building through the day. Not
much change for the update except to put in the TOR watch
headline.
&&
.Preliminary Point Temps/PoPs...
TPA 74 59 64 50 / 100 60 70 20
FMY 78 63 68 53 / 100 60 40 10
GIF 76 59 65 47 / 100 50 50 10
SRQ 73 60 65 54 / 100 60 70 20
BKV 74 56 64 46 / 100 50 70 10
SPG 74 59 66 52 / 100 60 70 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning from 7 PM this evening to 1 PM EST
Friday for Coastal Citrus-Coastal Hernando-Coastal
Hillsborough-Coastal Levy-Coastal Manatee-Coastal
Pasco-Pinellas.
High Rip Current Risk through Saturday evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Flood Watch through Friday morning for Coastal Citrus-
Coastal Hernando-Coastal Hillsborough-Coastal Levy-
Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
Citrus-Inland Hernando-Inland Hillsborough-Inland
Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
Pinellas-Sumter.
High Surf Advisory from 1 PM this afternoon to 9 PM EST
Saturday for Coastal Charlotte-Coastal Hillsborough-
Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 10 AM EST this morning for
Charlotte Harbor and Pine Island Sound-Coastal waters
from Bonita Beach to Englewood FL out 20 NM-Coastal
waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Tarpon Springs to Suwannee River
FL out 20 NM-Tampa Bay waters-Waters from Bonita
Beach to Englewood FL out 20 to 60 NM-Waters from
Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
from Tarpon Springs to Suwannee River FL out 20 to 60
NM.
Gale Warning until 10 PM EST Friday for Charlotte Harbor
and Pine Island Sound-Coastal waters from Bonita
Beach to Englewood FL out 20 NM-Coastal waters from
Englewood to Tarpon Springs FL out 20 NM-Coastal
waters from Tarpon Springs to Suwannee River FL out
20 NM-Tampa Bay waters-Waters from Bonita Beach to
Englewood FL out 20 to 60 NM-Waters from Englewood to
Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
Springs to Suwannee River FL out 20 to 60 NM.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...57/McMichael
DECISION SUPPORT...69/CloseHazardous weather outlook, Dec 20, 3:11 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 311 AM EST Thu Dec 20 2018 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-202015- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 311 AM EST Thu Dec 20 2018 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Tonight. ...THUNDERSTORM IMPACT... Widespread showers and thunderstorms will continue through today, with strong and possibly damaging winds, locally heavy rainfall, and frequent lightning strikes expected. There is also a marginal risk for severe storms, mainly from around the I-4 corridor southward. Timing for the strongest storms is early this afternoon through the evening. ...FLOOD IMPACT... Locally heavy rainfall is expected through today and into the first part of the evening. Forecast rainfall totals are generally in the 3 to 4 inch range, but higher amounts are certainly possible. Flooding of low-lying and poor-drainage areas as well as minor flooding on certain roadways can be expected. ...COASTAL FLOOD IMPACT... A long duration and fetch of gale force winds will result in elevated water levels and additional wave run-up concerns along the west coast Thursday night into Friday. Coastal flooding and beach erosion will be a concern and coastal residents should be alert for possible warnings and take action to protect property. ...RIP CURRENT IMPACT... Strong onshore flow will lead to very high surf and an extremely high risk for rip currents along area beaches. ...MARINE IMPACTS... Hazardous conditions are expected over the eastern Gulf of Mexico through at least Friday night. Strong southeast to south winds today will shift west and northwest behind the cold front Thursday night into Friday, strengthening to gale force. These strong winds will produce very rough seas over the entire coastal waters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. ...COASTAL FLOOD IMPACT... A long duration and fetch of gale force winds will result in elevated water levels and additional wave run-up concerns along the west coast Thursday night into Friday. Coastal flooding and beach erosion will be a concern and coastal residents should be alert for possible warnings and take action to protect property. ...RIP CURRENT IMPACT... Strong onshore flow will lead to very high surf and an extremely high risk for rip currents along area beaches through at least Saturday. ...MARINE IMPACTS... Gale force winds will be possible through Friday, with very rough seas. Winds will begin to improve some on Saturday, but wave heights will take longer to go down. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Carlisle
In the hours before
Local storm report, Dec 20, 11:04 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1104 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM MARINE HAIL 5 ESE FORT DESOTO PARK 27.60N 82.65W
12/20/2018 M46.00 INCH GMZ830 FL MESONET
WEATHERFLOW SITE AT SKYWAY FISHING PIER REPORTED A 46 MPH
WIND GUST.
&&
CLOSELocal storm report, Dec 20, 11:06 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1106 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM MARINE TSTM WIND 5 ESE FORT DESOTO PARK 27.60N 82.65W
12/20/2018 M46.00 MPH GMZ830 FL MESONET
WEATHERFLOW SITE AT SKYWAY FISHING PIER REPORTED A 46 MPH
WIND GUST.
&&
CLOSELocal storm report, Dec 20, 11:24 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1124 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM MARINE TSTM WIND 3 W FORT DESOTO PARK 27.61N 82.76W
12/20/2018 M42.00 MPH GMZ853 FL MESONET
WEATHERFLOW SITE AT EGMONT CHANNEL REPORTED A 42 MPH WIND
GUST.
1101 AM TSTM WND GST SARASOTA BRADENTON AIRP 27.40N 82.55W
12/20/2018 M45.00 MPH MANATEE FL ASOS
ASOS AT SARASOTA-BRADENTON REPORTED A 45 MPH WIND GUST.
&&
CLOSELocal storm report, Dec 20, 11:27 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1127 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM MARINE TSTM WIND 25 SW LONGBOAT KEY 27.16N 82.95W
12/20/2018 M45 MPH GMZ873 FL BUOY
BUOY 42013 - C10 REPORTED A 45 MPH WIND GUST.
&&
CLOSESpecial weather statement, Dec 20, 11:42 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1142 AM EST Thu Dec 20 2018
FLZ052-201730-
Polk FL-
1142 AM EST Thu Dec 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1230 PM EST...
At 1142 AM EST, Doppler radar was tracking a strong thunderstorm over
Fussels Corner, or near Auburndale, moving northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lakeland, Winter Haven, Haines City, Bartow, Auburndale, Fussels
Corner, Combee Settlement, Medulla, Jan Phyl Village, Lake Alfred,
Mulberry, Davenport, Eagle Lake, Polk City, Lake Hamilton, Winter
Haven Airport, Loughman, Inwood, Highland City and Cypress Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 400 PM EST for central
Florida.
LAT...LON 2781 8198 2806 8201 2836 8184 2836 8179
2835 8179 2835 8166 2826 8166 2826 8155
2820 8152 2814 8152 2814 8150 2812 8150
TIME...MOT...LOC 1642Z 214DEG 47KT 2805 8185
TBWLocal storm report, Dec 20, 11:47 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1147 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM MARINE TSTM WIND 4 WNW CLEARWATER 27.98N 82.83W
12/20/2018 M55.00 MPH GMZ853 FL C-MAN STATION
CLEARWATER BEACH PIER REPORTED A 55 MPH WIND GUST.
1048 AM MARINE TSTM WIND 1 WNW SARASOTA 27.34N 82.57W
12/20/2018 M50.00 MPH GMZ853 FL MESONET
WEATHERFLOW SITE AT SARASOTA BAY MARKER 17 REPORTED A 50
MPH WIND GUST.
1130 AM TSTM WND GST ESE LACOOCHEE 27.96N 81.95W
12/20/2018 M48.00 MPH POLK FL MESONET
PEAK GUST OF 48 MPH IN LAKELAND HIGHLANDS.
&&
NORMANThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 2:52 AM EST | Gale Warning | TBW | 43 hr | |
| Dec 20, 3:12 AM EST | Coastal Flood Statement | TBW | Charlotte, Lee, Sarasota | 39 hr |
| Dec 20, 3:12 AM EST | Coastal Flood Warning | TBW | Citrus, Hernando, Hillsborough, Levy, Manatee, Pasco and 1 more | 39 hr |
| Dec 20, 3:12 AM EST | Rip Current Statement | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 66 hr |
| Dec 20, 3:12 AM EST | High Surf Advisory | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 66 hr |
| Dec 20, 5:55 AM EST | Special Marine Warning | TBW | 50 min | |
| Dec 20, 6:46 AM EST | Special Marine Warning | TBW | 44 min | |
| Dec 20, 7:02 AM EST | Special Marine Warning | TBW | 28 min | |
| Dec 20, 7:40 AM EST | Tornado Warning | TBW | Manatee | 20 min |
| Dec 20, 8:01 AM EST | Tornado Warning | TBW | Hillsborough, Polk | 29 min |
| Dec 20, 8:15 AM EST | Tornado Warning | TBW | Hardee, Polk | 30 min |
| Dec 20, 8:35 AM EST | Special Marine Warning | TBW | 40 min | |
| Dec 20, 8:43 AM EST | Tornado Warning | TBW | Polk | 21 min |
| Dec 20, 8:53 AM EST | River Flood Warning | TBW | Hillsborough | 4 days |
| Dec 20, 9:21 AM EST | Tornado Warning | TBW | Polk | 12 min |
| Dec 20, 9:24 AM EST | Tornado Warning | TBW | Manatee, Sarasota | 21 min |
| Dec 20, 9:25 AM EST | Tornado Warning | TBW | DeSoto, Hardee, Manatee | 35 min |
| Dec 20, 9:37 AM EST | Tornado Warning | TBW | Polk | 23 min |
| Dec 20, 9:48 AM EST | Tornado Warning | TBW | Hardee, Polk | 27 min |
| Dec 20, 9:54 AM EST | Areal Flood Advisory | TBW | Charlotte, DeSoto, Hardee, Hernando, Hillsborough, Manatee and 5 more | 111 min |
| Dec 20, 10:07 AM EST | Special Marine Warning | TBW | 53 min | |
| Dec 20, 11:01 AM EST | Special Marine Warning | TBW | 59 min | |
| Dec 20, 11:13 AM EST | Tornado Warning | TBW | Polk | 19 min |
| Dec 20, 11:21 AM EST | Severe Thunderstorm Warning | TBW | Charlotte, DeSoto, Hardee, Lee, Manatee, Sarasota | 39 min |
| Dec 20, 11:23 AM EST | Tornado Warning | TBW | Sarasota | 2 min |
| Dec 20, 11:26 AM EST | River Flood Warning | TBW | Hillsborough | 5 days |
| Dec 20, 11:26 AM EST | River Flood Warning | TBW | Manatee | 45 hr |
| Dec 20, 11:39 AM EST | Areal Flood Advisory | TBW | DeSoto, Hardee, Hernando, Hillsborough, Manatee, Pasco and 3 more | 96 min |
| Dec 20, 11:42 AM EST | Special Weather Statement | TBW | Polk | 48 min |
| Dec 20, 11:54 AM EST | Tornado Warning | TBW | Hardee, Manatee | 36 min |
| Dec 20, 11:59 AM EST | River Flood Warning | TBW | Manatee | 43 hr |
| Dec 20, 12:48 PM EST | Special Weather Statement | TBW | Charlotte, DeSoto, Hardee, Highlands, Lee, Polk | 57 min |
| Dec 20, 1:21 PM EST | Areal Flood Advisory | TBW | Charlotte, DeSoto, Hardee, Hillsborough, Manatee, Polk and 1 more | 84 min |
| Dec 20, 1:36 PM EST | Special Weather Statement | TBW | Highlands | 39 min |
| Dec 20, 2:59 PM EST | Lake Wind Advisory | TBW | Charlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more | 28 hr |
| Dec 20, 3:38 PM EST | River Flood Warning | TBW | Hardee | 71 hr |
| Dec 20, 3:38 PM EST | River Flood Warning | TBW | DeSoto | 6 days |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.